Methyl salicylate overdose
Methyl salicylate (oil of wintergreen) is a chemical that smells like wintergreen. It is used in many over-the-counter products, including muscle ache creams. It is related to aspirin. Methyl salicylate overdose occurs when someone swallows a dangerous amount of a product containing this substance. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Deep heating rubs overdose; Oil of wintergreen overdose
Methyl salicylate can be poisonous in large amounts.
These products contain methyl salicylate:
- Deep-heating creams used to relieve sore muscles and joints (Ben Gay, Icy Hot)
- Oil of wintergreen
- Solutions for vaporizers
Other products may also contain methyl salicylate.
Below are symptoms of a methyl salicylate overdose in different parts of the body.
BLADDER AND KIDNEYS
- Kidney failure -- decreased or no urine output
EYES, EARS, NOSE, AND THROAT
- Eye irritation -- burning, redness, tearing, pain, light sensitivity
- Loss of vision (from ulcers of the cornea)
- Ringing in the ears
- Throat swelling
HEART AND BLOOD
- Low blood pressure
LUNGS AND AIRWAYS
- Agitation, confusion, hallucinations
- Coma (decreased level of consciousness and lack of responsiveness)
STOMACH AND INTESTINES
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to reverse stomach inflammation and bleeding, breathing problems, and other symptoms
- Activated charcoal
- Tube through the mouth into the stomach if vomiting contains blood
- Breathing support, including tube through the mouth into the lungs and connected to a breathing machine (ventilator)
- Kidney dialysis in serious cases
How well someone does depends on how much salicylate is in the blood and how quickly treatment is received. The faster the medical help is given, the better the chance is for recovery.
Most people can recover if the effect of the salicylate can be stopped.
Internal bleeding is possible, and blood transfusion may be needed. Endoscopy, or passing a tube with a camera through the mouth into the stomach, may be needed to stop internal bleeding.
Methyl salicylate is the most poisonous form of the salicylate type of chemicals.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.